Format

Send to

Choose Destination
Pac Health Dialog. 2004 Sep;11(2):211-5.

The poisoning of 'awa: the non-traditional use of an ancient remedy.

Abstract

In the traditional practice of Native Hawaiians, 'awa (Piper methysticum) has long been revered as a medicine, a sacred plant central to religious ceremony, and a social drink. In the late 1990s, 'awa attracted global attention as an herbal alternative to existing pharmaceuticals for reducing stress, anxiety, pain and assorted ailments. Marketed since 1994 as a dietary supplement, within seven years 'awa had earned the title of a "superstar" and quickly became one of the top eight herbal remedies in an expanding $18 billion-plus herbal remedy industry. In one study, the plant was even argued to possess chemopreventive properties, when cancer incidence and kava consumption in Pacific island communities were correlated. In 2002, however, the remedy was banned in several European countries, after case reports of liver toxicity allegedly associated with its nontraditional use surfaced. In the United States (US), the Food and Drug Administration issued a consumer advisory leading several retailers to voluntarily withdraw products containing 'awa from their shelves. These actions have sent shock waves throughout Pacific Island communities seeking to derive economic benefit from a relatively new and little-regulated industry. Moreover, they threaten the vitality of centuries of Native Hawaiian cultural practice. Clinical studies advocating both sides of the safety debate have been published, as producers, marketers and users attempt to influence government action. At the same time, issues of cultural exploitation, religious freedom, traditional practice, and native intellectual property rights are absent from the debate, leaving the future of native practice hanging in the balance. Whether or not the herb's status is restored, the situation raises critical questions: Is 'awa toxic? Or, does the poison derive from its use outside of traditional practice?

PMID:
16281702
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center